North Dakota, 2009

Flash Flood in North Dakota, September 11, 2009

September 11, 2009 · NWS FGF · 1 event in 1 county or zone

A slow moving frontal boundary pushed into northeast North Dakota late in the evening of the 10th. Ahead of the boundary, moisture was very abundant, with surface dew point readings well into the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A slow moving frontal boundary pushed into northeast North Dakota late in the evening of the 10th. Ahead of the boundary, moisture was very abundant, with surface dew point readings well into the 60s. The upper level jet stream paralleled the surface boundary, and as the low level jet increased by late evening, thunderstorms trained over the same area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 10, 6:31 PM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Sep 10, 6:31 PM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
731 PM CDT THU SEP 10 2009

.DISCUSSION...
THE MAIN CHALLENGE TONIGHT WILL BE CONVECTIVE POTENTIAL. A STRONG
SHORTWAVE CONTINUES TO DIG INTO EASTERN MT/WESTERN ND THIS
EVENING. A COLD FRONT AHEAD OF THE WAVE IN CENTRAL ND IS POOLING
DEWPOINTS IN THE LOW/MID 60S. SFC BASED CONVECTION HAS BEEN
SUPPRESSED THOUGH WITH LIFTING STILL WEST OF THE REGION. THERE IS
CONVECTION STARTING TO DEVELOP IN CENTRAL ND NEAR THE SFC BOUNDARY
AND INCREASING LIFTING. WE EXPECT THIS CONVECTION WILL DEVELOP
INTO SOME SORT OF MCS OVERNIGHT THEN MOVE EAST INTO THE REGION.
GIVEN THE STRONG FORCING AND AMPLE MOISTURE/INSTABILITY...A FEW
SEVERE STORMS ARE POSSIBLE. THE MAIN THREAT MAY BECOME HEAVY RAIN
LATER TONIGHT AS THE LOW BECOMES VERTICALLY STACKED AND STALLS FOR
A TIME OVER THE VALLEY FRI MORNING. WITH PWATS IN EXCESS OF 1.5
INCHES LATER TONIGHT...HEAVY RAIN IS POSSIBLE MAINLY ALONG AND
WEST OF THE VALLEY. THE NAM IS VERY BULLISH GIVING THE DVL BASIN
MORE THAN 4 INCHES OF TOTAL QPF. WHILE THIS MAY BE A BIT
HIGH...CAN/T RULE OUT SOME AREAS GETTING 1-2 INCHES OR LOCALLY
HIGHER AMOUNTS.

A NEW SEVERE THUNDERSTORM WATCH WAS JUST ISSUED FOR THE DVL BASIN
THROUGH 2AM FOR MAINLY LARGE HAIL.

&&

.AVIATION...
EXPECT ISOLD TSRA ACROSS EASTERN ND OVERNIGHT LATE AFTERNOON TO BECOME MORE
WIDESPREAD DURING THE OVERNIGHT. CIGS IN STRONGER CONVECTION WILL
DROP INTO MVFR RANGE.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT THU SEP 10 2009/

SHORT TERM...
MOST OF THE FOCUS IN THE NEAR TERM WILL BE ON CONVECTIVE CHANCES
TONIGHT...ESPECIALLY SEVERE POTENTIAL. MODELS IN FAIR AGREEMENT ON
MOST FEATURES...ALTHOUGH THEY HAVE THEIR TYPICAL DIFFERENCES IN
QPF PLACEMENT/AMOUNTS. HPC HAS FAVORED THE GFS MORE THAN THE NAM
AND WILL ALSO LEAN MORE TOWARD THE GFS.

TONIGHT...NICE SURGE OF MOISTURE AND HEAT THIS AFTERNOON...WITH
MOST STATIONS REPORTING TEMPS AROUND OR JUST ABOVE 80F. LOTS OF
VARIATION IN SFC DEW POINTS...WITH LOW 60S TO LOW 70S REPORTED.
NOT SURE HOW ACCURATE THE LOW 70S ARE...BUT NO DOUBT THERE IS SOME
RICH AIR OUT THERE. CUMULUS FIELD DEVELOPED ACROSS THE AREA WHERE
THE BETTER MOISTURE WAS THIS MORNING. THESE READINGS ARE GIVING
SFC BASED CAPE VALUES OF 2000-3000J/KG AND SFC BASED LIFTED
INDICES OF -4 TO -6...MAINLY ALONG THE RED RIVER VALLEY BACK
TOWARD NORTH CENTRAL SOUTH DAKOTA. STILL AWAITING A GOOD KICKER TO
GET THINGS GOING. THE MAIN SHORT WAVE IS ONLY APPROACHING NORTHEAST
MT NOW WITH NICE 90KT UPPER JET DIVING DOWN BEHIND IT. WITH OUR
AREA STILL IN THE SOUTHWEST FLOW AHEAD OF THIS SYSTEM...BULK SHEAR
VALUES STILL ARE A BIT LOWER...30-40KTS. WITH NO STRONG PUSH...THE
SFC FRONT ONLY REACHES OUR WESTERN FA BY MIDNIGHT. WITH THE SLOW
EVOLUTION OF THIS SYSTEM...LOOKS LIKE THE LOW LEVEL JET MAY BE
MORE OF AN INSTIGATOR. 12Z MODELS RUNS HAVE BEEFED UP THE LOW
LEVEL JET MORE THAN PRIOR RUNS HAD ADVERTISED...MORE INTO THE
30-40KT RANGE BETWEEN 00Z AND 06Z TONIGHT. MODELS BLOSSOM PCPN
OVER SOUTH CENTRAL ND BY 06Z AND SPREAD IT INTO THE RED RIVER
VALLEY TOWARD FRI MORNING. THIS LATE EVOLUTION MAY LIMIT THE
SEVERE POTENTIAL TONIGHT...BUT THE SLOW MOVEMENT OF FEATURES COULD
KEEP A DECENT SOAKING RAIN POTENTIAL OVER EASTERN ND TONIGHT. WILL
KEEP SEVERE WORDING ALONG AND WEST OF THE RED RIVER VALLEY FOR THE
EVENING...WITH THE POTENTIAL FOR SOME HEAVY RAIN.

FRI-SUN...BY 12Z FRI THE UPPER LOW CLOSES OFF OVER WESTERN ND AND
VERY SLOWLY SHIFTS SOUTH INTO SOUTHWEST SD BY 12Z SAT. FOR FRI IT
APPEARS SOME DRY SLOTTING COULD WORK INTO THE SOUTHWEST FA...
POSSIBLY WORKING INTO THE CENTRAL VALLEY. HOWEVER...COLD TEMPS
ALOFT AROUND THE UPPER LOW COULD RESULT IN SELF DESTRUCT CLOUDS
AND MORE PCPN. PCPN CHANCES SHOULD START TO DIMINISH AS THE UPPER
LOW SINKS TOWARD SOUTHWEST SD. BY 12Z SUN THE MODELS TRACK THE
UPPER LOW WESTWARD INTO NORTHERN WYOMING...SO THE FA SHOULD DRY
OUT BY 00Z SUN.

LONG TERM MON-THU...
LONG RANGE MODELS PARTICULARLY THE GFS AND ECMWF INITIALLY IN
GOOD AGREEMENT IN LOOPING CLOSED LOW FROM CENTRAL MT NE IN SASK/MB
THEN DIVERGE ON PATH ONCE FEATURE RUNS INTO RIDGING FROM MN INTO
OT. WITH FARTHER WEST LOCATION OF UPPER LOW RIDGING IS EXPECTED
ACROSS FA WHICH WILL RESULT IN GENERALLY DRY CONDITIONS UNTIL
MIDWEEK WHEN UPPER LOW DRIFTS BACK INTO THE PICTURE. TEMPERATURES
THROUGH PERIOD WILL NOW RANGE AT OR ABOVE SEASONAL AVERAGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Sep 10, 8:35 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
935 PM CDT THU SEP 10 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
935 PM CDT THU SEP 10 2009

...HEAVY RAIN AND A FEW SEVERE STORMS POSSIBLE OVERNIGHT INTO
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA
OVERNIGHT...THEN MOVE INTO WESTERN MINNESOTA LATE TONIGHT. SOME
STORMS WILL CONTAIN HEAVY RAIN AND THE THREAT FOR LARGE HAIL. THE
DEVILS LAKE BASIN WILL RECEIVE BETWEEN 1 TO 2 INCHES OF RAIN WITH
LOCALLY HIGHER AMOUNTS TONIGHT. THIS WILL CAUSE PONDING OF WATER
IN POORLY DRAINED AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY MORNING
ACROSS ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. LOCALLY
HEAVY RAIN IS POSSIBLE EARLY FRIDAY MORNING NEAR ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING.

DK

In the hours before

Special weather statement, Sep 10, 9:59 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1059 PM CDT THU SEP 10 2009

NDZ006-007-110430-
CAVALIER ND-TOWNER ND-
1059 PM CDT THU SEP 10 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY IN NORTHEAST
NORTH DAKOTA AND WEST CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH
DAKOTA...

UNTIL 1130 PM CDT

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE STORM
WAS LOCATED 5 MILES NORTHEAST OF DEVILS LAKE. THE STORM WAS NEARLY
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
ROCKLAKE...PERTH...CLYDE AND CALVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4898 9871 4872 9863 4865 9946 4883 9952
TIME...MOT...LOC 0359Z 180DEG 0KT 4817 9883

SPEICHER
Special weather statement, Sep 10, 11:34 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1234 AM CDT FRI SEP 11 2009

NDZ007-008-014>016-024-026-054-110615-
EDDY ND-BENSON ND-RAMSEY ND-WESTERN WALSH COUNTY ND-PEMBINA ND-
CAVALIER ND-NELSON ND-EASTERN WALSH COUNTY ND-
1234 AM CDT FRI SEP 11 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH COUNTY IN NORTHEAST
NORTH DAKOTA AND NELSON COUNTY IN NORTHEAST NORTH DAKOTA AND EASTERN
CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA AND WESTERN PEMBINA COUNTY
IN NORTHEAST NORTH DAKOTA AND EASTERN RAMSEY COUNTY IN NORTHEAST
NORTH DAKOTA AND SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA
AND EASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

UNTIL 115 AM CDT

AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...
AND WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF VANG TO 7 MILES NORTHEAST OF
BRANTFORD...MOVING TO THE NORTHEAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
VANG AND DOYON AT 1250 AM CDT...OSNABROCK...LAWTON AND HAMAR AT 100
AM CDT...OLGA...FAIRDALE AND BROCKET AT 110 AM CDT...WALHALLA...
LAKOTA AND 6 MILES WEST OF CONCRETE AT 120 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4896 9765 4770 9811 4770 9850 4761 9896
      4899 9826
TIME...MOT...LOC 0534Z 246DEG 15KT 4894 9817 4765 9879

DK

The radar

The Fargo/Grand Forks radar (KMVX), 154 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pembina

When
September 11, 12:25 AM CST to 5:00 AM CST
Where
Pembina County, 0.91 mi E of Leyden to 0.91 mi SE of Hallson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.880, -97.760

Very heavy rain fell around the Cavalier area, flooding streets and sidewalks. Some pea sized hail also fell with the rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188662.